Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Measure preserving words are primitive


Authors: Doron Puder and Ori Parzanchevski
Journal: J. Amer. Math. Soc. 28 (2015), 63-97
MSC (2010): Primary 20E05; Secondary 20E18, 20B30, 68R15, 06A11
DOI: https://doi.org/10.1090/S0894-0347-2014-00796-7
Published electronically: April 17, 2014
MathSciNet review: 3264763
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish new characterizations of primitive elements and free factors in free groups, which are based on the distributions they induce on finite groups. For every finite group $ G$, a word $ w$ in the free group on $ k$ generators induces a word map from $ G^{k}$ to $ G$. We say that $ w$ is measure preserving with respect to $ G$ if given uniform distribution on $ G^{k}$, the image of this word map distributes uniformly on $ G$. It is easy to see that primitive words (words which belong to some basis of the free group) are measure preserving w.r.t. all finite groups, and several authors have conjectured that the two properties are, in fact, equivalent. Here we prove this conjecture. The main ingredients of the proof include random coverings of Stallings graphs, algebraic extensions of free groups, and Möbius inversions. Our methods yield the stronger result that a subgroup of $ \mathbf {F}_{k}$ is measure preserving if and only if it is a free factor.

As an interesting corollary of this result we resolve a question on the profinite topology of free groups and show that the primitive elements of $ \mathbf {F}_{k}$ form a closed set in this topology.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 20E05, 20E18, 20B30, 68R15, 06A11

Retrieve articles in all journals with MSC (2010): 20E05, 20E18, 20B30, 68R15, 06A11


Additional Information

Doron Puder
Affiliation: Einstein Institute of Mathematics, Hebrew University, Jerusalem 91904, Israel
Email: doronpuder@gmail.com

Ori Parzanchevski
Affiliation: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540
Email: parzan@ias.edu

DOI: https://doi.org/10.1090/S0894-0347-2014-00796-7
Received by editor(s): January 31, 2013
Received by editor(s) in revised form: October 15, 2013, and November 23, 2013
Published electronically: April 17, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society